No pharmaceutical opinion available for this interaction.
Lopinavir / ritonavir may possibly inhibit the metabolism (CYP 3A4) and consequently increase the plasma concentration of Carbamazepine.
Carbamazepine can induce the metabolism (CYP 3A4) and decrease the plasma concentration of Lopinavir / ritonavir.
3A4 (major), 13 identified metabolites, 5 of these metabolites are linked to the metabolism of ritonavir, transporters: MRP1, MRP2, OATP1A2, OATP1B1, P-gp
2C19 (strong), 1A2, 2C9 (moderate) UGT (moderate)
3A4 and 2D6 (strong), transporters: BCRP, MRP2, OATP1A2, OATP1B1, OATP1B3, OATP2B1, P-gp
Possible decrease of clinical efficacy.
An increase in dosage may be necessary.
Monitor for signs and symptoms of therapeutic failure.
For lopinavir/ritonavir, BID dosage is recommended. Avoid QD dosage.
3A4 (main), 2C8, 1A2; Active metabolite: epoxide hydrolase (CBZ-10,11- epoxide)
3A4 (potent), 2C9, 2C19, P-gp, UGT and possibly 1A2
Possible increase of adverse effects.
Avoid if possible. Use an alternative or monitor patient closely.
A reduction in dosage may be necessary.
It is suggested to decrease 25-50% the dodage of carbamazepin . Dosage of carbamazepin 3-5 days following the introduction of lopinavir/ritonavir.
Gabapentin, pregabaline, leviracetam.
Carbamazepine adverse effects : disorientation, ataxia, lethargy, drowsiness, nausea, vomiting, headache, diplopia, dizziness, leukopenia and hyponatremia.
Lopinavir plasma level
Viral load HIV
Ref #1304 : Reported case of a 20-year-old patient who developed vomiting, dizziness, elevated liver enzymes, and increased carbamazepine concentration by 87% following the addition of one dose of ritonavir 200 mg. Symptoms started within 12 hours after the first dose of ritonavir. In order to obtain a concentration within the therapeutic index, the dose of carbamazepine was reduced from 750 to 280 mg QD. Several other cases of acute toxicity to carbamazepine 2 to 4 days after the addition of ritonavir have been reported. See ritonavir + carbamazepine.
Ref #2090: Another case reported of a 50 year man who developed excessive drowsiness following the introduction of lopinavir/ritonavir and it was found that his serum carbamazepine concentration had increased by 46%. His antiretroviral therapy was then changed to nelfinavir 1250 mg BID but 3 days later the same symptoms appeared with 53% increase in carbamazepine. The symptoms of carbamazepine toxicity disappeared after a carbamazepine dose reduction of 33%. See lopinavir/ritonavir + carbamazepine.